Kentucky, 2012

Hail and Damaging Wind in Kentucky, April 25, 2012

April 25, 2012 · NWS ILN · 10 events in 3 counties and zones

Low pressure moving across the region helped trigger thunderstorms in an unstable environment. Several of these storms became severe, with the main threat being large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure moving across the region helped trigger thunderstorms in an unstable environment. Several of these storms became severe, with the main threat being large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 25, 6:45 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 6:45 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
745 PM EDT WED APR 25 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE REGION LATE TONIGHT THROUGH
THURSDAY MORNING. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES
ON FRIDAY. A WARM FRONT WILL DEVELOP JUST SOUTH OF THE REGION ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION IS SLIDING SOUTHEAST ACROSS THE REGION. THUNDERSTORMS
HAVE BEEN PRETTY LIMITED EXCEPT FOR SOME STORMS MOVING THROUGH
CENTRAL INDIANA. TRENDS AND SHORT RANGE GUIDANCE SUGGESTS THAT
THIS WILL CONTINUE THROUGH THE EVENING WITH A GRADUAL TRANSLATION
EASTWARD. STILL SOME QUESTION WHETHER THERE WILL BE ADDITIONAL
DEVELOPMENT A BIT FURTHER SOUTH. HEADING INTO THE EVENING IT SEEMS
THAT THE SEVERE POTENTIAL IS DIMINISHING. BUT AT THIS POINT STILL
CANNOT RULE IT OUT. ALSO THERE REMAINS THE POSSIBILITY OF SOME
TRAINING ALTHOUGH ORIENTATION OF HEAVIER PRECIPITATION AXIS MAY BE
A BIT SKEWED FROM EARLIER THINKING.

APPEARS THAT THERE WILL BE ADDITIONAL ACTIVITY OVERNIGHT AS LOW
PRESSURE MOVES INTO THE AREA. WHEN LOW GETS CLOSER IT SHOULD BE
ABLE TO LIFT A WARM FRONT FURTHER INTO THE AREA WHICH WILL ALLOW
FOR RISING TEMPERATURES LATE TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT THE BEGINNING OF
THE PERIOD. BUT THESE WILL COME TO AN END AS LOW PRESSURE OVER THE
AREA MOVES OFF TO THE EAST. MODELS SHOWING QUITE A BIT OF LOW
LEVEL MOISTURE LINGERING IN THE WAKE OF THE LOW. SO EXPECT CLOUDS
TO PERSIST THROUGH MUCH OF THE DAY. GRADIENT TIGHTENS BEHIND THE
LOW RESULTING IN STRENGTHENING WINDS. HOWEVER LOW LEVEL INVERSION
SHOULD LIMIT GUSTINESS. HIGH PRESSURE BUILDS IN THURSDAY NIGHT
WITH CLEARING. GFS MOS TEMPERATURES LOOKED REASONABLE FOR THE
MOST PART.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CONTINUED MANY OF THE SAME THEMES FROM YESTERDAY/S FORECAST AND
DISCUSSION. AT THE BEGINNING OF THE PERIOD /FRIDAY/...VERY AMPLIFIED
NRN STREAM CONTINUES WITH A VERY BLOCKY REGIME. SEVERAL PIECES OF
SHORTWAVE ENERGY ARE FOCUS...ONE BEING HEIGHT FALLS DIGGING INTO THE
PAC NW...THE OTHER BEING A DETERMINED SHORTWAVE ATTEMPTING TO
UNDERCUT THE LARGER SCALE BLOCKING RIDGE OFF TO ITS NORTH. THIS WAVE
WILL BE NEAR DENVER COLORADO ON FRIDAY MORNING...AND WILL DAMPEN
OUT/FLATTEN AS IT MOVES THROUGH THE MEAN RIDGE POSITION ON FRIDAY.
BY SATURDAY...NOT MUCH WILL REMAIN AS IT SHEARS INTO THE FLAT/FAST
FLOW WHICH IS THE BASE OF THE NERN CONUS LONGWAVE TROUGH.
THEREAFTER...UNCERTAINTY INCREASES IN THE PATTERN AS THERE HAS BEEN
A MIGRATION AWAY FROM THE MAINTENANCE OF THE NERN CONUS TROUGH...AND
VERY SLOW PROGRESSION EASTWARD OF THE HIGH-LATITUDE RIDGE OVER THE
NCNTL CONUS. THERE DOES SEEM ENOUGH AGREEMENT/CONFIDENCE TO BEGIN
WARMING EARLY NEXT WEEK MORE AGGRESSIVELY.

IN THE DETAILS...ISENTROPIC ASCENT/WARM ADVECTION WILL BEGIN WELL
ALOFT ON FRIDAY AFTERNOON OVER A VERY DRY BOUNDARY LAYER WHERE DWPTS
WILL BE IN THE 20S MOST AREAS. AS FLOW BACKS DOWNSTREAM OF THE
DAMPENING WAVE...MOISTURE WILL CONTINUE TO BE TRANSPORTED INTO THE
AREA AND THUS EXPECTED HIGH-BASED SHOWERS/AREAS OF RAIN TO STREAK
INTO IND/WRN OHIO BY LATE FRI AFTN OR FRI EVENING. A FAIRLY NICE
OVERRUNNING EVENT WILL THEN DEVELOP NORTH OF THE TIGHTENING
BAROCLINIC ZONE ON SATURDAY AND/OR SATURDAY NIGHT WITH A COLD RAIN
AMIDST NELY BOUNDARY LAYER FLOW...ESPECIALLY NRN FORECAST AREA.
25.12Z ECMWF HAS SLOWED A BIT WITH THIS WAVE/FORCING AND NOW PLACES
SATURDAY NIGHT AS THE BETTER RAIN CHANCES. THIS IS A CHANCE AND
DIFFERENCE FROM PREVIOUS/CONSENSUS RAINS...SO WILL CONTINUE TO FOCUS
ON SATURDAY AFTERNOON FOR BEST RAIN CHANCES. TEMPS WILL STRUGGLE
MIGHTILY IN THIS REGIME ESP NORTH OF I-70 TO GET MUCH ABOVE THE MID
40S. THE VERY TIGHT THERMAL GRADIENT /70S OVER CNTL KY/ WILL INDUCE
INSTABILITY AND LOW CONFIDENCE TEMP FORECAST ALONG/SOUTH OF OHIO
RIVER WHERE HIGHS IN THE 50S JUST AS POSSIBLE AS HIGHS IN THE 70S
DEPENDING ON WHERE FRONT SETS UP. AND THERE IS SLUG OF ELEVATED CAPE
ACROSS SRN FORECAST AREA SO CONTINUED THREAT OF STORMS IN THE SOUTH
ON SATURDAY.

EXPECT AS THIS WAVE SHIFTS THROUGH QUICKLY SAT NIGHT PRECIP ENDING
FROM NORTH TO SOUTH...AND SUNDAY TO BE DRY/COOL WITH AGAIN ANOTHER
INTRUSION OF NELY FLOW AND LOW DEWPOINTS. KEEPING THE FORECAST DRY
THROUGH MONDAY WITH SLOW WARMING. REMNANTS OF THE PAC NW/SWRN CANADA
HEIGHT FALLS FINALLY SLIDE INTO THE GREAT LAKES TUESDAY/WEDNESDAY
WITH THREAT OF STORMS. DID NOT WARM AS AGGRESSIVELY AS ECMWF/GFS MOS
GUIDANCE BUT DID TURN IT AROUND A LITTLE MORE QUICKLY FROM PREVIOUS
FORECAST.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A SURFACE LOW DEVELOPING AND PUSHING EAST ACROSS OUR AREA TONIGHT
WILL COMBINE WITH A WARM FRONT OVER OUR TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IS EXPECTED TO
OCCUR BETWEEN 01Z AND 07Z TONIGHT ACROSS OUR TAF TERMINALS.
MAINLY MVFR...WITH ISOLATED IFR CONDITIONS WILL OCCUR IN HEAVIER
STORMS. AFTER 07Z...THE FOCUS OF THE HEAVIER ACTIVITY WILL SHIFT
SOUTHEAST OF THE TAF TERMINALS. AS THE SURFACE LOW MOVES OVER OUR
AREA LATE TONIGHT...CIGS WILL LOWER TO MVFR WITH SCATTERED SHOWERS
MOVING THROUGH THE AREA.

AFTER SUNRISE...SHOWERS WILL COME TO AN END ACROSS THE AREA. AROUND
THAT TIME...A COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS THE
THE TERMINALS. THIS WILL CAUSE WINDS WILL VEER TO THE NORTHWEST AND
INCREASE TO 10 TO 15 KT...GUSTING AS HIGH AS 25KT. REMNANT LOW
LEVEL MOISTURE WILL KEEP MVFR CLOUDS ACROSS THE AREA FOR MUCH OF
THE DAY.

OUTLOOK...SHOWERS AND MVFR CIGS/VSBYS POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...BINAU
AVIATION...LATTO
Hazardous weather outlook, Apr 25, 3:28 PM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT WED APR 25 2012

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-071>074-080-
082-260930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-
CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
428 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND
SPREAD ACROSS THE REGION THIS EVENING AND OVERNIGHT. SOME OF THE
STRONGER STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY THREAT
WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ066-073>075-080-KYZ089>100-OHZ070-077>079-081-088-260930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO-
428 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND
SPREAD ACROSS THE REGION THIS EVENING AND OVERNIGHT. A FEW STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
THE MAIN THREATS. IN ADDITION...STORMS COULD REPEATEDLY MOVE
ACROSS THE SAME AREA WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 25, 8:58 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT WED APR 25 2012

INZ058-059-066-073-260245-
UNION IN-FRANKLIN IN-FAYETTE IN-RIPLEY IN-
958 PM EDT WED APR 25 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...FAYETTE...
FRANKLIN AND SOUTHWESTERN UNION COUNTIES THROUGH 1045 PM EDT...

AT 953 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLENWOOD...MOVING SOUTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
OLDENBURG...BATESVILLE AND BROOKVILLE.

ALSO...BUNKER HILL...COLUMBIA...ANDERSONVILLE...NULLTOWN...ALPINE...
BUENA VISTA...LAUREL AND EVERTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3978 8531 3978 8530 3945 8484 3920 8525
      3927 8531

ASL
Local storm report, Apr 25, 9:54 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 PM EDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             METAMORA                39.45N 85.13W
04/25/2012  U1.00 INCH       FRANKLIN           IN   PUBLIC

            LOCATION AND TIME ESTIMATED

1032 PM     HAIL             6 NNE OLDENBURG         39.41N 85.15W
04/25/2012  M0.75 INCH       FRANKLIN           IN   TRAINED SPOTTER

            BRIEF BURST

1035 PM     HAIL             BROOKVILLE              39.41N 85.05W
04/25/2012  U1.25 INCH       FRANKLIN           IN   PUBLIC

            LOCATION ESTIMATED

&&

JOHNF
Local storm report, Apr 25, 10:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 PM EDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             1 S HARRISON            39.24N 84.79W
04/25/2012  M0.50 INCH       HAMILTON           OH   TRAINED SPOTTER

1108 PM     HAIL             LOGAN                   39.25N 84.89W
04/25/2012  M0.75 INCH       DEARBORN           IN   PUBLIC

            RELAYED BY MEDIA

1105 PM     HAIL             HARRISON                39.25N 84.79W
04/25/2012  U0.75 INCH       HAMILTON           OH   PUBLIC

1107 PM     HAIL             LAWRENCEBURG            39.10N 84.87W
04/25/2012  U0.50 INCH       DEARBORN           IN   PUBLIC

&&

JOHNF
Special weather statement, Apr 25, 10:26 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1126 PM EDT WED APR 25 2012

KYZ091>093-OHZ077-260400-
KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
1126 PM EDT WED APR 25 2012

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...CAMPBELL...BOONE AND
KENTON COUNTIES THROUGH MIDNIGHT EDT...

AT 1122 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ADDYSTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT HEALTHY...
CHEVIOT...NORTH COLLEGE HILL...BURLINGTON...FINNEYTOWN...WYOMING...
OAKBROOK...VILLA HILLS...READING...CINCINNATI...FLORENCE AND LUDLOW.

ALSO...FRANCISVILLE...MOUNT HEALTHY HEIGHTS...WHITE OAK...
NORTHBROOK...GROESBECK...MACK SOUTH...WHITE OAK WEST AND BRIDGETOWN
NORTH ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3929 8458 3920 8427 3917 8430 3913 8430
      3887 8457 3907 8481

ASL

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
April 25, 10:26 PM EST to 10:30 PM EST
Where
Boone County, 5 mi NW of Hebron
Measured
1 in hail
Reported by
Public
Coordinates
39.121, -84.746

Hail, Boone

When
April 25, 10:39 PM EST to 10:44 PM EST
Where
Boone County, Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -84.720

Hail, Boone

When
April 25, 10:42 PM EST to 10:46 PM EST
Where
Boone County, Hebron
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -84.680

Hail, Kenton

When
April 25, 10:44 PM EST to 10:48 PM EST
Where
Kenton County, Ft Mitchell
Measured
0.88 in hail
Reported by
Public
Coordinates
39.050, -84.550

Hail, Campbell

When
April 25, 10:48 PM EST to 10:52 PM EST
Where
Campbell County, Ft Thomas
Measured
1.25 in hail
Reported by
Public
Coordinates
39.080, -84.430

Hail, Kenton

When
April 25, 10:49 PM EST to 10:53 PM EST
Where
Kenton County, 0.69 mi S of Crescent Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -84.580

Hail, Kenton

When
April 25, 10:50 PM EST to 10:54 PM EST
Where
Kenton County, Covington
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -84.500

Hail, Kenton

When
April 25, 10:50 PM EST to 10:54 PM EST
Where
Kenton County, Covington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.070, -84.500

Thunderstorm Wind, Campbell

When
April 25, 10:51 PM EST to 10:55 PM EST
Where
Campbell County, Ft Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.080, -84.430

Several large branches were reported broken due to thunderstorm winds.

Hail, Campbell

When
April 25, 11:08 PM EST to 11:12 PM EST
Where
Campbell County, 5 mi N of Alexandria
Measured
0.88 in hail
Reported by
Public
Coordinates
39.042, -84.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375136, 375195, 375139, 375144, 375153, 375151, 375141, 375143, 375152, 375194.